Since colds are caused by a virus for which there’s no cure, there isn’t one easy fix to prevent them from happening or make them go away.
But over-the-counter (OTC) medications can ease your symptoms and lessen the impact the cold has on your day-to-day activities. Since most cold medications treat more than one symptom, it can be helpful to identify your most severe symptom and make your choice based on lessening that symptom.
One important thing to remember: Try not to take two medications that contain the same active ingredients. If you double up, you may get too much of the drug in your system. This can lead to more side effects or other serious health problems.
Always read labels carefully for expiration dates and side effects.
|Symptom||Brand name||Drug name|
|Sinus headache||Advil, Aleve||ibuprofen, naproxen|
|Stuffy nose||Sudafed, Suphedrine PE||pseudoephedrine, phenylephrine|
|Fever and aches||Advil, Neoprofen, Tylenol||ibuprofen, naproxen, acetaminophen|
|Sore throat and coughing||Delsym 12-hour, Tussin Cough (DM only)||dextromethorphan|
|Nighttime||Benadryl, Unisom||diphenhydramine, doxylamine|
|For children||Children’s Tylenol||acetaminophen|
When symptoms of congestion hit your sinuses, you can feel cranial pressure and “stuffed up” in your nasal passages. This sinus headache is typically the main symptom people associate with a “head cold.”
To treat a sinus headache, decide if you’d like to treat the pain from your sinus blockage or the actual blockage itself.
Ibuprofen (Advil) or naproxen (Aleve) can help reduce your pain. A decongestant like pseudoephedrine (found in Sudafed) can to help relieve your congestion but has been known to produce a side effect of restlessness or nervousness.
A runny nose is how the body reacts to the inflammation and irritation that a cold virus is causing in the nasal passages.
If you take a decongestant for a runny nose, your symptoms may get better if you have congestion. But, a decongestant may cause undesirable effects as well, such as raising your blood pressure or making your nose and throat feel too dry.
That’s why diphenhydramine (also known as Benadryl) might be better for drying up a runny nose if you do not feel too congested. Diphenhydramine is an antihistamine, which means it reduces your body’s natural reaction to irritants and pathogens, which may help if your runny nose is because your body is releasing histamines. Benadryl also might make you drowsy, which is why it’s best to take this medication at bedtime.
A stuffy nose can leave you feeling like you’re struggling to take in fresh air. It can also linger in your sinuses even after other symptoms fade.
To relieve a stuffy nose, try a decongestant with the active ingredient pseudoephedrine (Sudafed). It helps at the level of the small blood vessels in your nasal passageways to reduce the swelling and dry up the mucus that your body produces, allowing you to breathe a little easier.
Phenylephrine is another decongestant available for stuffy nose.
However, it’s not advisable to take either of these two decongestants more than four times a day.
Fever and aches are
Fever and aches can be eased by taking ibuprofen. Ibuprofen (Advil) is a nonsteroidal anti-inflammatory drug (NSAID), as is naproxen. Although not an NSAID, acetaminophen (Tylenol) is another pain reliever that can help ease fever and aches.
If your coughing is making your throat sore, look for a medication that contains dextromethorphan. Dextromethorphan helps control your brain’s signal to your body that you need to cough. This can decrease your coughing symptoms enough to promote healing of a sore throat, but it doesn’t treat the cause of your coughing.
Some medications that contain dextromethorphan also contain an ingredient called guaifenesin. This ingredient is an expectorant, which thins out mucus and helps your cough to be “productive,” meaning that you’re coughing out mucus that could be aggravating your throat and chest.
Antihistamines may help repress coughing and also make you feel sleepy.
Drugs that contain the antihistamines doxylamine or diphenhydramine might help you sleep easier when you have a cold.
Toddlers and infants have different safety concerns when it comes to choosing a medication. Generally, you should consult with your child’s pediatrician before giving them cold medication.
Your child’s weight, development, age, and symptom severity help to determine the medication and dosage.
If your child is younger than 6 months, stick to the recommended dose of acetaminophen (children’s Tylenol) for pain relief.
Child-safe OTC versions of ibuprofen, antihistamines, and cough suppressants are available for children age 2 and older.
Overuse of cough and cold medicine in children can have serious side effects. When in doubt, contact your child’s doctor for advice.
Instead, take an expectorant, such as guaifenesin, and look for OTC drugs that are manufactured for people with high blood pressure in mind.
The AHA also recommends avoiding NSAIDs, like ibuprofen, if you’re living with high blood pressure, as these can also have negative effects when taken too often.
Follow dosing instructions carefully and speak with a doctor if you’re unsure about how cold medications might interfere with your blood pressure treatment.
In addition to OTC medications to ease symptoms, there are certain home remedies that may also help.
Get plenty of rest
Rest is one of the most important things you can give your body when you’re dealing with a cold, as adequate sleep
Hydrate your body
Staying hydrated with water or herbal tea can help thin out mucus, combat congestion, and generally help soothe your symptoms.
Inhale steam from a shower or bowl of hot water
Inhaling steam can gently loosen congestion and help you breathe more easily.
Use a humidifier
Using a humidifier in the room where you sleep can help keep nasal passages clearer.
Honey can be soothing for your throat and may help decrease coughing.
Antibiotics don’t work to treat the common cold. Antibiotics only work to treat bacterial infections, and colds are typically caused by a virus.
If you develop a secondary infection caused by bacteria, you’ll need to speak with a doctor about different treatment options.
Just because it’s referred to as “the common cold” doesn’t mean its symptoms are easy to deal with.
When choosing a cold medication, try to choose one based on the symptoms that are impacting you the most, and consider the time of day you’re taking them.
Remember to always read dosing guidelines, and don’t double up on medications that contain the same active ingredient.
A cold can usually take